Communications in Mathematical Physics

, Volume 93, Issue 3, pp 367–378 | Cite as

Integrality of the monopole number in SU(2) Yang-Mills-Higgs theory on ℝ3

  • David Groisser


We prove that in classical SU(2) Yang-Mills-Higgs theories on ℝ3 with a Higgs field in the adjoint representation, an integer-valued monopole number (magnetic charge) is canonically defined for any finite-actionL1,loc2 configuration. In particular the result is true for smooth configurations. The monopole number is shown to decompose the configuration space into path components.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Palais, R.S.: Foundations of global nonlinear analysis. New York: Benjamin 1968Google Scholar
  2. 2.
    Uhlenbeck, K.K.: The Chern classes of Sobolev connections. Commun. Math. Phys. (to appear)Google Scholar
  3. 3.
    Taubes, C.H.: The existence of a non-minimal solution to the SU(2) Yang-Mills-Higgs equations on ℝ3. Part I. Commun. Math. Phys.86, 257 (1982)Google Scholar
  4. 4.
    Jaffe, A.M., Taubes, C.H.: Vortices and monopoles: structure of static gauge theories. Boston: Birkhäuser 1980Google Scholar
  5. 5.
    Gilbarg, D., Trudinger, N.S.: Elliptic partial differential equations of second order. Berlin, Heidelberg, New York: Springer 1977Google Scholar
  6. 6.
    Groisser, D.: SU(2) Yang-Mills-Higgs theory on ℝ3. Harvard University Preprint (1983)Google Scholar
  7. 7.
    Morrey, C.B.: Multiple integrals in the calculus of variations. Berlin, Heidelberg, New York: Springer 1966Google Scholar
  8. 8.
    Steenrod, N.: The topology of fibre bundles. Princeton, NJ: Princeton University Press 1951Google Scholar

Copyright information

© Springer-Verlag 1984

Authors and Affiliations

  • David Groisser
    • 1
  1. 1.Mathematical Sciences Research InstituteBerkeleyUSA

Personalised recommendations